Discussions that mention erythromycin

Digestive Disorders board


I have to correct this poster here - I've had GP for 2 1/2 years now and I've researched it thoroughly. GP is ALWAYS because of damage to the vagus nerve. In diabetes, the vagus nerve has been damaged by the yo-yoing of high/low insulin levels. Idiopathic (no known cause) simply means that the REASON for the nerve damage is unknown - NOT, as moesciphish infers, that it is caused by an unknown reason other than nerve damage.

This causes the stomach to go into a type of paralysis, it fails to expand when it receives the food (leading to early satiety - feeling of fullness after just a few mouthfuls) and prevents the churning of food to break it down and then the contraction of the stomach to propel it into the duodenum. Symptoms include but are not limited to early sateity, bloating, nausea, vomiting, loss of weight and pain, which can be severe.

Because the vagus nerve goes throughout the intestinal tract it often affects the bowel as well, so chronic constipation is also often a symptom.

The rule of thumb for diet is avoid fatty foods, fibrous foods, anything with a skin or seeds. Broccoli and oranges should be avoided because there are parts of that that are totally undigestible even with a healthy stomach. You may find that a more liquid diet suits you better but whatever it is try and pack it with proteins and carbs and if you need to supplement it with Ensure or similar do so

It IS very difficult to manage and informed Dr's, will say that they can only manage it symptomatically, not treat it, as it is effectively incurable. Patients really have to experiment with diet AND medication to find what suits them the best. Some patients have it much worse than others. I have been known to bring up indigested food over 24 hours old and have spent 80% of the last 2 1/2 years in hospital because of it.

The main meds are erythromycin (an antibiotic), metoclopromide and domperidone (both anti-emetics to help with nausea and vomiting) which encourage the motility (movement ) of the stomach and bowel. Domp has less side effects that metoclopromide. I've heard Zelnorm is being prescribed especially in the US but I've not tried it .. also if you suffer from high levels of stomach acid PPI's (proton pump inhibitors) are prescribed to reduce the acid and help prevent ulcers. It can wax and wane (come and go) so that you have sometimes a couple of months where the symptoms seem to be less and /or are more easily tolerated.

moesciphish, this could be caused by metoclopromide if you're on it .. many GP sufferers have experienced muscle twitching etc but as yet none of their doctors can give a definitive answer for the cause.

There is a support group on line - its a yahoo group - unfortunately I can't get on it at the moment as its not connecting to the server - not sure if it's my computer or a www problem - which is very good as there are loads of people on it that can identify with your symptoms.

Hope this helps explain the illness a bit more ...

______________________
Do NOT post another Web site Address on this Board -- Please read the Posting Rules?
moderator4